Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Albuquerque, NM

April 5, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 5, 2020, 3:24 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 5, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2020, 3:24 AM MDT (09:24 UTC)
In effect from
Apr 5, 2020, 12:00 PM MDT
Expired
Apr 5, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS85 KABQ 050924
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
324 AM MDT Sun Apr 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM DUE TO STRONG 
WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW 
MEXICO ...

.Strengthening southwesterly flow aloft will mix down to the
surface this afternoon, leading to gusty conditions. In addition,
a mid level dry slot will work into New Mexico, bringing drier, 
warmer and unstable conditions to much of the northeastern 
quadrant of the state.

NMZ103-104-060100-
/O.UPG.KABQ.FW.A.0006.200405T1800Z-200406T0100Z/
/O.NEW.KABQ.FW.W.0009.200405T1800Z-200406T0100Z/
Northeast Highlands-Northeast Plains-
324 AM MDT Sun Apr 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The high plains of northeastern New Mexico
  from noon today through 7 pm MDT.

* 20 FOOT WINDS...Sustained from the southwest at 15 to 25 mph 
  with occasional gusts to 35 to 40 mph. 

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent by early to 
  mid afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
551 
WWUS85 KABQ 052034
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
234 PM MDT Sun Apr 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM DUE TO STRONG
WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW
MEXICO...

...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 7 PM MONDAY DUE TO
STRONG WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF
NORTHEASTERN NEW MEXICO...

.Strengthening southwesterly flow aloft will mix down to the
surface through this afternoon and again on Monday, leading to 
gusty conditions. In addition, a mid level dry slot is working 
into New Mexico and will bring drier, warmer and unstable 
conditions to much of the northeastern quadrant of the state
through Monday.

NMZ103-104-061300-
/O.NEW.KABQ.FW.A.0007.200406T1800Z-200407T0100Z/
/O.CON.KABQ.FW.W.0009.000000T0000Z-200406T0100Z/
Northeast Highlands-Northeast Plains-
234 PM MDT Sun Apr 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Monday afternoon through
Monday evening. 

* AREA AND TIMING...The high plains of northeastern New Mexico
  from noon today through 7 pm MDT, then again on Monday from noon
  to 7 pm MDT.

* 20 FOOT WINDS...Sustained from the southwest at 15 to 25 mph
  with occasional gusts to 35 to 40 mph this afternoon and again
  on Monday.

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent by late
  afternoon. Dropping to between 7 and 12 percent Monday
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning and Fire Weather Watch.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 5, 3:13 AM MDT, 11 minutes earlier.

Area forecast discussion, Apr 5, 3:13 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
313 AM MDT Sun Apr 5 2020

.SYNOPSIS...
Warm temperatures are expected today through Wednesday with high
temperatures varying from near normal over the southwest to around 13
degrees above normal across the northeast. Breezy southwest winds and
low humidities along and east of the central mountain chain will
result in some fire weather concerns for some areas this afternoon
and potentially also Monday. A storm system will cross western and
northern New Mexico with rain showers, thunderstorms, and mainly
mountain snow showers Wednesday night through Thursday night. The
western and northern mountains may accumulate a few to several inches
of snow, with some light accumulation possible at lower elevations around
Gallup, Cuba, Dulce and Taos. A secondary weather system may cause
showers and storms to linger into Friday. After a cool day Thursday
and Friday, temperatures should rebound closer to normal again
Saturday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
Pacific low off of the Oregon coast will drop southward today while
a stronger southwesterly flow aloft becomes established over NM.
Currently, at the surface there is low level moisture advection in
progress over the southeastern to east central plains of NM due to
the southerly flow, and low stratus clouds have expanded over west
TX and are making a run into our forecast area as of this writing.
These will linger through the morning over southeast to east central
zones with some patchy fog also potentially developing in the hours
surrounding dawn. Into the afternoon hours as diurnal heating and
mixing get underway, the winds should turn more southwesterly in the
plains, scouring out any remnant low clouds. The stronger winds
aloft will mix down to the surface with a lee side surface cyclone
over eastern CO also offering an enhancement to the pressure
gradient. By the late afternoon, breezy to windy conditions will be
felt in many zones, particularly southwestern and eastern areas,
however speeds appear to remain below wind advisory criteria
(sustained 30 mph). Temperatures will reach or exceed normalcy this
afternoon across the forecast area with the greatest departures
found in northern zones (5 to 10 degrees).

The boundary layer should decouple after sunset this evening with
winds decreasing in speed, and into the overnight southeastern zones
may gain just enough of a south southeasterly component to advect
additional surface/boundary layer moisture. This pseud dryline bulge
could spread more low clouds into the far southeastern zones through
Monday morning. Into the daytime Monday the Pacific low will be over
the central CA coast with breezy to windy southwest winds resuming
over NM. This will again mix out any low level moisture in the plains
by the afternoon with very dry and warm conditions prevailing across
the forecast area.

52

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
An upper level low pressure system is forecast to cross northern NM
from the west Wednesday night through Thursday night with rain
showers, thunderstorms, and snow showers. The temperature at 700 mb
will bottom out around -2 to -8C early Thursday morning as a Pacific
Cold front dives through central and western parts of the state, and
a back door cold front sags into the northeast plains. This should
result in a few to several inches of snow accumulation in the
northern and western mountains, and potentially a few inches at lower
elevations around Gallup, Cuba, and Dulce, and Taos. After warm days
Tuesday and Wednesday, high temperatures will probably fall 10 to 25
degrees Thursday. Ahead of the system on Wednesday, the polar jet
stream will move over south central parts of the forecast area with
south southwest wind gusts potentially around 40 mph.

A secondary trough is forecast to swing southeastward through the
state on Friday or Saturday with additional showers and thunderstorms
possible. Models differ on the timing, track, and depth of the
system, but it does look warmer than its predecessor storm system.
The new forecast package reflects the ensemble solution of the
National Blend of Models, which is about 24 hours faster with the
system than the operational runs of both the GFS and ECMWF.

44

&&

.FIRE WEATHER...
Over the next few days stronger southwesterly flow aloft will work
over NM as a Pacific low pressure system drops down the CA coast and
eventually into the desert Southwest. This will instill warmer,
drier, and occasionally unstable conditions to portions of the
forecast area, beginning in the northeastern quadrant of the state
today. The Fire Weather Watch will be upgraded to a Red Flag Warning
today, given the juxtaposition of low soil moisture from a lack of
recent precipitation, stronger winds, low humidity, and high Haines
indices (5-6). The area of most concern will reside along and east
of the I-25 corridor of northeast NM.

On Monday, breezy to windy conditions will redevelop over NM as the
Pacific low moves offshore of central CA. Model guidance for wind
speeds on Monday has jumped up for much of eastern NM. This would
yield another critical fire weather day, perhaps even expanding
south of today’s projected critical area. Due to the abrupt swing in
the model guidance, will hold off on any Fire Weather Watch just
yet, but this area of concern will be a focus for subsequent shifts
as other ingredients will be primed for critical conditions.

Wind speeds turn more westerly on Tuesday with 20ft speeds floating
near the sustained 20 mph criteria. Above average temperatures,
moderate to high Haines values, and very low humidity will again be
in place and the wind speeds will dictate how widespread and how
long any critical conditions will develop over east central NM
Tuesday afternoon. By Wednesday, the Pacific low would eventually
move inland over AZ, shoving the strongest winds into the southern
part of the forecast area. A respite from critical conditions should
follow into Thursday and Friday.

52

&&

.AVIATION...
06Z TAF CYCLE
A mid level speed max in the winds is still mixing down and creating
some nighttime gusts at the surface in central New Mexico, including
areas near KABQ. These should diminish into the early morning hours.
VFR conditions are currently in place across northern and central
New Mexico as of midnight, but low clouds are already expanding in
west Texas and will soon be infiltrating eastern New Mexico. Look for
widespread MVFR to IFR conditions over far east central to
southeastern New Mexico through morning with pockets of VLIFR
ceilings and visibility. Low clouds will burn off by the late morning
to early afternoon hours with breezy to windy conditions shaping up
thereafter. Gusts of 25 to 35 kt will be common in much of
southwestern and eastern New Mexico during the afternoon. Low clouds
could potentially return to far east central New Mexico Monday
morning.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  69  38  70  37 /   5   5   0   0
Dulce...........................  64  31  64  31 /  10  10   0   0
Cuba............................  65  36  65  36 /   5  10   0   0
Gallup..........................  67  29  66  31 /   0   0   0   0
El Morro........................  63  27  63  31 /   0   0   0   0
Grants..........................  68  30  68  32 /   0   0   0   0
Quemado.........................  64  28  64  32 /   0   0   0   0
Datil...........................  65  30  65  34 /   0   0   0   0
Glenwood........................  70  36  70  43 /   0   0   0   0
Chama...........................  58  27  57  28 /  10  10   0   0
Los Alamos......................  62  45  63  39 /   5  10   0   0
Pecos...........................  63  37  62  40 /   5  10   0   0
Cerro/Questa....................  61  31  61  31 /  10  10   0   0
Red River.......................  53  26  54  31 /  10  10   0   0
Angel Fire......................  56  28  57  28 /  10  10   0   0
Taos............................  64  29  64  33 /   5  10   0   0
Mora............................  63  34  64  35 /   5  10   0   0
Espanola........................  69  40  70  38 /   5  10   0   0
Santa Fe........................  65  39  64  40 /   5   5   0   0
Santa Fe Airport................  67  36  67  39 /   5   5   0   0
Albuquerque Foothills...........  70  43  71  45 /   0   0   0   0
Albuquerque Heights.............  72  45  73  44 /   0   0   0   0
Albuquerque Valley..............  73  39  74  43 /   0   0   0   0
Albuquerque West Mesa...........  72  45  73  43 /   0   0   0   0
Belen...........................  74  42  75  40 /   0   0   0   0
Bernalillo......................  72  41  74  42 /   5   5   0   0
Bosque Farms....................  72  39  74  41 /   0   0   0   0
Corrales........................  73  41  74  43 /   0   0   0   0
Los Lunas.......................  73  38  74  42 /   0   0   0   0
Placitas........................  70  39  71  45 /   5   5   0   0
Rio Rancho......................  71  42  73  43 /   0   0   0   0
Socorro.........................  75  44  77  43 /   0   0   0   0
Sandia Park/Cedar Crest.........  66  36  66  43 /   5   0   0   0
Tijeras.........................  68  38  69  43 /   0   0   0   0
Edgewood........................  67  35  67  38 /   0   0   0   0
Moriarty/Estancia...............  70  30  70  35 /   0   0   0   0
Clines Corners..................  65  36  66  37 /   0   0   0   0
Mountainair.....................  67  36  68  40 /   0   0   0   0
Gran Quivira....................  67  39  68  40 /   0   0   0   0
Carrizozo.......................  69  46  70  45 /   0   0   0   0
Ruidoso.........................  64  41  64  43 /   0   0   0   0
Capulin.........................  69  36  70  36 /   5  10   0   0
Raton...........................  72  32  73  33 /   5  10   0   0
Springer........................  73  36  75  32 /   5  10   0   0
Las Vegas.......................  67  35  67  36 /   5   5   0   0
Clayton.........................  73  43  78  45 /   0   0   5   0
Roy.............................  70  40  73  40 /   0   5   0   0
Conchas.........................  77  45  80  44 /   0   0   5   0
Santa Rosa......................  75  45  77  45 /   0   0   0   0
Tucumcari.......................  78  47  82  48 /   0   5   5   0
Clovis..........................  73  47  77  47 /   0  10  10   0
Portales........................  74  49  79  47 /   0  10  10   0
Fort Sumner.....................  74  46  78  46 /   0   5   0   0
Roswell.........................  79  50  83  50 /   0  10   0   0
Picacho.........................  75  48  75  45 /   0   5   0   0
Elk.............................  69  45  70  44 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for the
following zones... NMZ103-104.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:34 PM MDTFire Weather WatchABQHarding, San Miguel, Union12 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.